Alert archive / Alabama / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 268, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Sep 18, 2018, 3:59 PM CDT for Jackson County, Florida; Geneva County, Houston County, Alabama. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 18, 2018, 3:59 PM CDT (20:59 UTC)
- Expired
- Sep 18, 2018, 4:45 PM CDT
- In force
- 46 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Geneva County, AL, Houston County, AL, Jackson County, FL
The radar
The Ft Rucker radar (KEOX), 41 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 18, 4:04 PM CDT | TSTM WND DMG | 1 S Merritts Crossroads, AL | SEVERAL TREES AND POWERLINES REPORTED DOWN ON ATWELL, NEW HOPE, AND PROVIDENCE ROADS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.0 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 629 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1019 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
811
WUUS52 KTAE 182059
SVRTAE
ALC061-069-FLC063-182145-
/O.NEW.KTAE.SV.W.0268.180918T2059Z-180918T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
359 PM CDT TUE SEP 18 2018
The National Weather Service in Tallahassee has issued a
* Severe Thunderstorm Warning for...
Eastern Geneva County in southeastern Alabama...
Central Houston County in southeastern Alabama...
Northern Jackson County in the Panhandle of Florida...
* Until 445 PM CDT.
* At 359 PM CDT, a severe thunderstorm was located near Slocomb, or 8
miles north of Graceville, moving east at 20 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Cottonwood, Graceville, Dothan, Taylor, Slocomb, Cowarts, Malvern,
Rehobeth, Avon, Madrid, Memphis, Garretts Crossroads, Wilson Mill,
Southern Junction, Merritts Crossroads, Keytons, Light, Fadette,
Green Acres and Lovetown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3128 8539 3109 8518 3095 8550 3098 8552
3099 8550 3100 8554 3114 8567
TIME...MOT...LOC 2059Z 283DEG 26KT 3107 8553
HAIL...0.88IN
WIND...60MPH
$$
LN2 follow-up statements
841
WWUS52 KTAE 182117
SVSTAE
Severe Weather Statement
National Weather Service Tallahassee FL
417 PM CDT TUE SEP 18 2018
ALC061-069-FLC063-182145-
/O.CON.KTAE.SV.W.0268.000000T0000Z-180918T2145Z/
Geneva AL-Houston AL-Jackson FL-
417 PM CDT TUE SEP 18 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR EASTERN GENEVA...CENTRAL HOUSTON AND NORTHERN JACKSON COUNTIES...
At 416 PM CDT, a severe thunderstorm was located near Cottonwood,
moving east at 20 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Cottonwood, Graceville, Dothan, Taylor, Slocomb, Cowarts, Malvern,
Rehobeth, Avon, Madrid, Memphis, Garretts Crossroads, Wilson Mill,
Southern Junction, Merritts Crossroads, Keytons, Light, Fadette,
Green Acres and Lovetown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3128 8539 3109 8518 3095 8550 3098 8552
3099 8550 3100 8554 3114 8567
TIME...MOT...LOC 2116Z 283DEG 26KT 3104 8539
HAIL...0.88IN
WIND...60MPH
$$
LN510
WWUS52 KTAE 182142
SVSTAE
Severe Weather Statement
National Weather Service Tallahassee FL
442 PM CDT TUE SEP 18 2018
ALC061-069-FLC063-182152-
/O.EXP.KTAE.SV.W.0268.000000T0000Z-180918T2145Z/
Geneva AL-Houston AL-Jackson FL-
442 PM CDT TUE SEP 18 2018
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN GENEVA...CENTRAL
HOUSTON AND NORTHERN JACKSON COUNTIES WILL EXPIRE AT 445 PM CDT...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire.
LAT...LON 3128 8539 3109 8518 3095 8550 3098 8552
3099 8550 3100 8554 3114 8567
TIME...MOT...LOC 2142Z 283DEG 26KT 3100 8519
$$
LNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 2:22 PM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, Sep 18, 2:22 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion National Weather Service Tallahassee FL 322 PM EDT Tue Sep 18 2018 .NEAR TERM [Through Tonight]... Deep layer ridging is in place over the eastern Gulf waters and the FL Peninsula, with a trough pushing eastward off the mid- Atlantic coastline. This is producing mostly west- northwesterly flow over the tri-state area. The movement of the trough aloft, combined with our diurnal seabreeze circulation is enhancing development of showers and thunderstorms somewhat this afternoon. Later, with the loss of daytime heating, storms over lad will wind down within a few hours of sunset and overnight convection will be focused over our offshore waters. Temperatures are currently making their peak in the low-mid 90s and will cool overnight into the low-mid 70s. Patchy fog will be possible in south central GA in the early morning hours. .SHORT TERM [Wednesday Through Thursday Night]... The upper ridge over the Southern Plains will build steadily eastward to a position over the Carolinas by 12Z Friday. At the surface, a surface trough will be dissipating over the area with a ridge to the north. Offshore flow will keep sea-breeze induced showers and storms confined to areas south of U.S. 84. This will lead to another hotter than normal day with highs across inland areas in the lower to mid 90s and heat indices around 100. By Thursday, the surface high will push off the Mid Atlantic Coast with low level winds veering to easterly. Subsidence underneath the upper ridge will suppress activity across our GA zones with chance PoPs further south and west. Temperatures will be a degree or two lower than on Wednesday. .LONG TERM [Friday Through Tuesday]... Deep-layer ridging to the northeast and subsidence ahead of an approaching TUTT will keep convection relatively suppressed through Friday and Saturday. After that time, the TUTT will move west and deep layer flow will become southerly. This will increase our PoPs to around 40% from Sunday into early next week. && .AVIATION [Through 18Z Wednesday]... VFR conditions should prevail through the period at most sites with the brief possible exceptions of thunderstorms this afternoon across the area and patchy (<20% coverage) MVFR vsbys around sunrise near VLD. Winds will be light. && .MARINE... Winds will be light for the beginning of the period shifting from southwesterly on Tuesday and Wednesday to an easterly regime from Thursday through the weekend. During this latter period, nightly surges of winds up to 15 knots will be possible. && .FIRE WEATHER... With light winds and RH values above critical thresholds, Red Flag Conditions are not expected through the next few days. Scattered thunderstorms are possible each afternoon as well. && .HYDROLOGY... Flooding will not be a concern over the next several days. && .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested. However, spotters are always encouraged to safely report significant weather conditions when they occur by calling the office or tweeting us @NWSTallahassee. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 74 94 73 92 73 / 10 30 10 30 20 Panama City 76 91 75 90 74 / 10 20 10 30 30 Dothan 72 94 72 92 71 / 10 10 0 30 20 Albany 73 95 73 93 71 / 10 10 0 20 10 Valdosta 73 94 73 92 71 / 10 10 10 20 10 Cross City 75 94 73 93 72 / 10 30 20 30 10 Apalachicola 77 90 76 88 76 / 10 20 10 20 30 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AL...None. GM...None. && NEAR TERM...Nguyen SHORT TERM...Wool LONG TERM...Wool AVIATION...Nguyen MARINE...Wool FIRE WEATHER...LN HYDROLOGY...Wool
In the hours before
Special weather statement, Sep 18, 2:57 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
257 PM CDT TUE SEP 18 2018
FLZ008-108-182045-
Central Walton FL-South Walton FL-
257 PM CDT TUE SEP 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WALTON COUNTY UNTIL
345 PM CDT...
At 257 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Niceville, moving east at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Eglin Air Force Base, Freeport, New Home, Portland and Pleasant
Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3071 8639 3070 8614 3046 8616 3046 8619
3048 8620 3049 8619 3050 8620 3049 8620
3047 8624 3049 8625 3048 8629 3050 8639
TIME...MOT...LOC 1957Z 273DEG 16KT 3061 8642
11-NGUYENSpecial weather statement, Sep 18, 3:23 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
323 PM CDT TUE SEP 18 2018
ALZ068-069-FLZ011-182115-
Houston AL-Geneva AL-Jackson FL-
323 PM CDT TUE SEP 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GENEVA...HOUSTON AND
NORTH CENTRAL JACKSON COUNTIES UNTIL 415 PM CDT...
At 322 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cottonwood, moving northeast at 10 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Cottonwood, Dothan, Taylor, Kinsey, Ashford, Cowarts, Webb, Malvern,
Rehobeth, Avon, Madrid, Gordon, Memphis, Pansey, Grangeburg, Garretts
Crossroads, Enon, Wilson Mill, Barber and Merritts Crossroads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3117 8510 3116 8509 3114 8506 3112 8506
3111 8503 3107 8503 3091 8533 3110 8555
3131 8534 3131 8530
TIME...MOT...LOC 2022Z 239DEG 49KT 3106 8534
LNSpecial weather statement, Sep 18, 3:52 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
352 PM CDT TUE SEP 18 2018
FLZ008-108-182130-
Central Walton FL-South Walton FL-
352 PM CDT TUE SEP 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WALTON COUNTY UNTIL
430 PM CDT...
At 352 PM CDT, Doppler radar was tracking a strong thunderstorm near
Eglin Air Force Base, or 11 miles north of Santa Rosa Beach, moving
northeast at 10 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Eglin Air Force Base, Freeport, New Home, Portland, Villa Tasso and
Rock Hill.
LAT...LON 3059 8639 3069 8621 3053 8598 3049 8620
3050 8620 3049 8626 3047 8631 3048 8633
3047 8634 3046 8639 3052 8640
TIME...MOT...LOC 2052Z 239DEG 49KT 3054 8625
LNThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 5:43 AM CDT | Special Marine Warning | TAE | 32 min | |
| Sep 18, 2:57 PM CDT | Special Weather Statement | TAE | Walton | 48 min |
| Sep 18, 3:52 PM CDT | Special Weather Statement | TAE | Walton | 38 min |
| Sep 18, 4:18 PM CDT | Special Weather Statement | TAE | Gadsden | 27 min |
| Sep 18, 4:49 PM CDT | Special Weather Statement | TAE | Calhoun | 41 min |
| Sep 18, 5:51 PM CDT | Special Weather Statement | TAE | Wakulla | 39 min |
| Sep 18, 3:23 PM CDT | Special Weather Statement | TAE | Houston | 52 min |
| Sep 18, 4:08 PM CDT | Special Weather Statement | TAE | Coffee | 52 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2018Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.